The Medication That’s on Hand  & a Tragic Death- Clinical Communique

The Medication That’s on Hand & a Tragic Death- Clinical Communique

There are complex issues surrounding the treatment of pain, and the risks associated with combining sedative medications may include death. from the medication combination. This review from the Clinical Communique highlights the importance of utilising  ‘simple analgesia,’ such as ibuprofen and paracetamol before using opiates. When opiates are required, it is best to use only one type and to ensure it is used in an appropriate dose for that patient.

‘Case Number: Non-inquest findings, 2014 QLD Case Précis Author: Dr Rachel Marr MBBS (Hons.) FRACGP

CLINICAL SUMMARY

Mr WW was a healthy 22-year-old male who was experiencing pain relating to his wisdom teeth. He arranged with his family dentist, Dr DH, to have three wisdom teeth extracted. The procedure itself was noted to be “uncomplicated”, and Mr WW was given written and verbal information that he should expect bleeding, pain and swelling afterwards. The written information advised the use of Nurofen (ibuprofen) 200mg up to three times a day and Panadol (paracetamol) as required.

After two days, Mr WW was still experiencing significant pain and swelling despite the use of Nurofen and Panadeine Extra (paracetamol 500mg, codeine 15mg), which he had acquired from the local pharmacy. He rang Dr DH, who faxed a script for penicillin V (phenoxymethylpenicillin) 500mg, to be taken four times a day. Mr WW’s mother was concerned about the extent of his pain, and arranged with their family friend, Dr JT (a general practitioner), for Mr WW to be reviewed at Dr JT’s home that evening. Dr JT was not the family’s regular GP.

Dr JT reviewed Mr WW, and gave him a script for Mersyndol Forte (paracetamol 450mg, codeine 30mg, doxylamine 5mg). She also handed him a blister pack with seven tablets of Physeptone (methadone), with handwritten instructions on the box stating “1 tab every 6-8 hours”. These were her own tablets, having previously been prescribed to Dr JT for her back pain a few years earlier.

Mr WW’s parents noted over the next day or so that his pain seemed better, and he seemed lucid. Two days after Mr WW’s visit to Dr JT, his mother was at work and received a distressed call from her daughter, stating she had found Mr WW in his room and she thought he was dead. An ambulance and Dr JT attended the family home, where it was confirmed that Mr WW was deceased.

PATHOLOGY

An autopsy was conducted by a forensic pathologist assisted by a forensic odontologist. Signs of recent wisdom tooth extraction with localised abscess and infection were noted, but this was not considered to have caused Mr WW’s death

Post-mortem toxicological analyses showed the presence of morphine, codeine, methadone, doxylamine, paracetamol and norfluoxetine. The pathologist concluded that, “While none of these drugs individually are present in potentially lethal levels, when taken together… this is likely to be a lethal combination.”

 INVESTIGATION

Mr WW’s death was referred to the coroner for further investigation, as his death was sudden and unexpected. The coroner determined that in the days prior to his death, Mr WW had been taking:

— Ibuprofen 200mg up to three times daily. Six tablets had been used.

— Panadeine extra 2 tablets up to 4 times daily. Acquired without prescription. Twenty of 24 tablets had been used.

— Mersyndol Forte 2 tablets up to 4 times daily. Prescribed by Dr JT. Six of 20 tablets had been used.

— Physeptone 10mg, up to 6-8 hourly. Given to Mr WW by Dr JT. The sheet of seven tablets was empty.

— Florinef (fludrocortisone) 10mcg, 1-2 tablets 4-6 hourly. Seven of 20 tablets had been used.

— Penicillin V. Twelve of the 25 tablets had been used.

— It was not clear when Mr WW took the antidepressant fluoxetine, or at what dose.

The presence of its metabolite, norfluoxetine, meant that Mr WW may have consumed it in the last 3-15 days. Dr JT gave a statement, indicating that she had checked which over-the-counter medications Mr WW was taking before prescribing Mersyndol Forte, and that she had given him verbal instructions to reserve the methadone tablets for night time.

Three independent witnesses (a forensic medical practitioner, a hospital director of pain management, and a pharmacist), were called upon to give expert opinions. Their opinions covered the following points:

— It was likely that Mr WW had not consumed more tablets than the prescribed dosages.

— It appeared that none of the treating practitioners had optimised the doses of Mr WW’s non-narcotic analgesia.

— The presence of morphine on toxicology was likely to be a metabolite of codeine only.

— The doxylamine in Mersyndol Forte has sedating properties that could potentiate the effects of opiates such as codeine and methadone.

— The norfluoxetine may have had the effect of making the codeine less effective as a pain reliever, and it also increases the length of time it takes to metabolise and eliminate methadone.

Post-mortem toxicological analyses showed the presence of morphine, codeine, methadone, doxylamine, paracetamol and norfluoxetine.

— Methadone is not an appropriate choice of medication for acute pain in an ambulatory patient, given its long and variable half-life, because there is a significant risk of accumulation causing toxicity.

— Mr WW was opiate-naïve. The dose of 10mg of methadone every 6-8 hours was too high for someone not already tolerant of high doses of opiates.

— The use of methadone in this instance was entirely inappropriate and the ‘primary contributor’ to Mr WW’s death.

 CORONER’S FINDINGS

The coroner found that Mr WW’s consumption of the methadone tablets was possibly contrary to Dr JT’s verbal advice, but not to the handwritten instructions on the box. His death was due to ‘inadvertent mixed drug toxicity as a result of medications taken following the development of a dental abscess, which formed after his dental surgery.’

Mr. WW’s death was tragically avoidable. The coroner felt there was sufficient evidence to establish the facts of the case, and that it was unlikely that an inquest could help prevent the occurrence of another death in similar circumstances. Dr JT was referred by the coroner to the Queensland Office of Health Ombudsman.

 AUTHOR’S COMMENTS

It is important to optimise ‘simple analgesia,’ such as ibuprofen and paracetamol before using opiates. When opiates are required, it is best to use only one type, and to ensure it is used in an appropriate dose for that patient. Care should be taken to consider concurrent medications which could interact with what is being prescribed. There are significant pitfalls for a GP who sees a friend or relative for a consultation. This includes but is not limited to a lack of objectivity in forming a management plan. Had Mr WW been seen in a clinic by a GP not personally known to him, it is likely he would not have been prescribed methadone for his dental pain.’

Did you know that you can sign up for free to receive the  Clinical Communiqué?  For more information and to register Click here to go to the site.

The thoughts of this blog are of the individual writer and not necessarily those of the Nurses for Nurses Network. To read our full disclaimer click here >>

Authored by: The Communiques

Leave a Reply

Your email address will not be published. Required fields are marked *